The content and material provided are not medical advice and is for informational purposes only. If you have specific questions about your health or health care decisions, seek the advice of a licensed healthcare professional. Never disregard professional medical advice or delay in seeking it because of something you read, heard or received in the content or materials. If you are taking prescribed medications and psychedelics, there can be adverse reactions that occur along a continuum: from mild to severe and transient to longstanding depending on what medication you are taking and the type of psychedelic you would like to use. The following section will outline information you should be aware of but is not all encompassing. If you are on any medication, it would be prudent to speak to your primary healthcare provider first.
Mental health conditions such as anxiety and depression are common. It is estimated that 3.5% and 4% of the world's population suffers with an anxiety disorder and or major depressive disorder respectively (ref) with a significant proportion taking prescribed medications such as SSRI’s to manage their condition (ref). If you are taking an anti-depressant, an anti-anxiety or other prescribed medications to manage your mental health and considering a psychedelic experience, there is a general consensus that you should taper from your medication 2-6 weeks prior to your journey. Because these medications can either blunt or potentiate the effects of the psychedelic, the journeyer’s experience may range from a very mild experience to a life-threatening complication. By tapering from these medications, you can reduce the risk of adverse events such as drug-induced serotonin syndrome (ref) and provide opportunity for a full ideal experience.
For a non-exhaustive list of medications that may potentiate and increase the duration of the psychedelic experience or lead to serotonin toxicity please review the following chart from Sun-Edelstein et al (2008):
Tapering from Antidepressants
Tapering from medication is an important decision to make with the assistance of your primary healthcare provider. Having this discussion will help ensure you make the right decision, you stay safe, considers your well-being, and aides in planning for any symptoms that may arise due to withdrawal from your medication - these symptoms are often referred to as antidepressant discontinuation symptoms. If you are looking to learn more on tapering there are many articles for review (ref, ref, ref, ref) and again always consult with your primary healthcare provider first.
Antidepressant discontinuation syndrome occurs in approximately 20% of patients who stop abruptly if using antidepressants for six weeks or more (ref). Abruptly stopping or rapidly tapering antidepressants often causes discontinuation symptoms, including agitation, anxiety, chills, diaphoresis, dizziness, dysphoria, fatigue, headache, insomnia, irritability, myalgias, nausea, paresthesias, rhinorrhea, and tremor. Many people report these symptoms feel ‘flu-like’, are often mild and last one to two weeks in length.
The length of the tapering period depends on the drug's elimination half-life. Drugs with a longer half-life (i.e greater than 24 hours), can generally be tapered over two to three weeks. A drug with a shorter half-life (i.e less than 24 hours) is often tapered over a four week period. One more variable to consider is that those who have been using medication for a longer period of time may also need a longer tapering period. Now for people who experience discontinuation symptoms despite a gradual taper, the duration of the taper is often extended beyond four weeks, but can largely depend on what symptoms the person is willing to tolerate. In general, antidepressant discontinuation syndrome is more likely to occur in those who have taken anti-depressants with a short half life for extended periods of time.
This is standard approach to the management of discontinuation symptoms:
1. Mild discontinuation symptoms that occur despite a gradual taper.
2. If moderate to severe discontinuation symptoms occur during a two to four week taper,
- Potential action from a healthcare provider: decrease the pace and taper the drugs over 6 to 12 weeks.
3. If moderate to severe symptoms arise after the drug is stopped.
- Potential action from a healthcare provider: the antidepressant is restarted at the dose at which there were no symptoms, and the taper is recommenced at a pace slower than the initial taper (ref, ref, ref, ref)
Note: there is no ‘one-size fits all’ for everyone. Drug-specific approaches exist for tapering from different drug types such as SSRIs, SNRIs, Atypical antidepressants, Tricyclics and MAOIs.
Antidepressants, Psychedelics and Serotonin Syndrome
One of the main concerns of psychedelics is serotonin syndrome which may occur when using psilocybin, LSD or MDMA with prescribed medications. The risk serotonin syndrome has often been reported as 'low' if you are using an SSRI or SNRI. The risk of serious adverse medical events is significantly elevated if you are using a Monoamine Oxidase Inhibitor (MAOI) (ref). In general, “serotonin agonists such as psilocybin appear to have a lower risk for development of serotonin toxicity when used alone or in combination with other serotonergic agents”(ref) and more research is being done to clarify further. A similar concern has been raised with co-prescription of a Triptan, a serotonin receptor agonist used to treat migraines, with SSRIs or SNRIs. The risk of serotonin syndrome associated with concomitant use of triptans and SSRIs or SNRIs was found to be rare (ref). Because triptans affect serotonin receptors similarly to psilocybin and LSD, it is thought the risk of serotonin syndrome is also low. If you are taking a prescribed medication for your mental health, consult with your primary healthcare provider first before taking any next steps.
Here is a non-exhaustive list of common classes of medications prescribed to manage one’s mental health:
- Selective Serotonin Reuptake Inhibitors (SSRI)
- Serotonin partial agonist and reuptake inhibitor (SPARI)
- Serotonin norepinephrine reuptake inhibitor (SNRI)
- Dopamine norepinephrine reuptake inhibitor (DNRI)
- Monoamine oxidase inhibitor (MAOI)
- Serotonin reuptake pump (SERT)
- Tricyclic Antidepressants (TCA)
Each of these prescribed medications exert differing effects on different receptors and neurotransmitters of the brain and nervous system. Further, each class of psychedelic, whether it is a Tryptamine (i.e. psilocybin and LSD) or Phenethylamine (i.e MDMA) carry different risk profiles depending on which medication you use. Again, prescribed medications can either blunt/attenuate or potentiate the experience with the latter having much greater potential to cause physical harm and toxicity along a continuum from mild to severe.
General medication guidelines:
- People taking SSRIs Paroxetine (Paxil), Sertraline (Zoloft), Citalopram (Celexa), Escitalopram (Lexapro), and Fluvoxamine (Luvox) should consider tapering and being off medication entirely for at least two weeks prior to the experience.
- People taking Fluoxetine (Prozac) should consider tapering and being off medication for at least six weeks prior to the experience.
- People who take MAOIs such as Marplan, Nardil, Emsam and Parnate, have additional safety concerns to consider. If you are taking MAOIs and want to use psychedelics, there can be potential life threatening effects (i.e. seizures, serotonin toxicity) if you do not taper from your medication.
Medications and their effects on the psychedelic experience:
1. SSRIs and Psilocybin/LSD:
- May attenuate the effects of psilocybin and LSD to varying degrees (ref).
2. MAOIs and Psilocybin/LSD:
- May significantly potentiate the duration and effects of the entheogen experience. This may lead to a hypertensive crisis or serotonin toxicity (ref)
- Longer term use of MAOI may attenuate the effects of the drug.
3. SSRIs and MDMA:
- May attenuate the effects of MDMA quite significantly.
4. MAOIs and MDMA.
- This can lead to serotonin toxicity (ref)
- This may lead to a hypertensive crisis or serotonin toxicity (ref)
- Always consult with you primary care provider first before using psychedelics.
- Guidelines for tapering prescribed antidepressant medication reference.
- Check out the Medication section of the Resources page.
- Visit the Spirit Pharmacist.